Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 71, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 21, 2011, 4:55 PM CDT for Butler County, Nebraska. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 4:55 PM CDT (21:55 UTC)
- Expired
- May 21, 2011, 5:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Butler County, NE
The radar
The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:20 PM CDT | HAIL 1.75 | 2 W Surprise, NE | |
| May 21, 5:24 PM CDT | HAIL 1 | 3 W Rising City, NE | |
| May 21, 5:25 PM CDT | HAIL 1 | Rising City, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
432
WUUS53 KOAX 212155
SVROAX
NEC023-212230-
/O.NEW.KOAX.SV.W.0071.110521T2155Z-110521T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
455 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 530 PM CDT
* AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR GRESHAM...OR 18 MILES NORTHEAST OF YORK...
AND MOVING NORTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RISING CITY AROUND 520 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
SURPRISE AND RISING CITY.
THE WARNED AREA INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS
409 AND 415.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WIND IN
EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4139 9737 4138 9729 4138 9720 4138 9719
4138 9714 4105 9726 4105 9736
TIME...MOT...LOC 2155Z 188DEG 18KT 4108 9735
WIND...HAIL <50MPH 1.00IN
$$
CHERMOK2 follow-up statements
240
WWUS53 KOAX 212205
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT SAT MAY 21 2011
NEC023-212230-
/O.CON.KOAX.SV.W.0071.000000T0000Z-110521T2230Z/
BUTLER NE-
505 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN BUTLER
COUNTY UNTIL 530 PM CDT...
AT 500 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING GOLF
BALL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF
GRESHAM...OR 20 MILES NORTHEAST OF YORK...MOVING NORTH AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RISING CITY AROUND 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4139 9737 4138 9729 4138 9720 4138 9719
4138 9714 4105 9726 4105 9736
TIME...MOT...LOC 2205Z 188DEG 16KT 4112 9734
WIND...HAIL <50MPH 1.75IN
$$
CHERMOK000
WWUS53 KOAX 212216
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
516 PM CDT SAT MAY 21 2011
NEC023-212230-
/O.CON.KOAX.SV.W.0071.000000T0000Z-110521T2230Z/
BUTLER NE-
516 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN BUTLER
COUNTY UNTIL 530 PM CDT...
AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL. THIS STORM WAS LOCATED NEAR RISING CITY...OR 21 MILES SOUTH OF
COLUMBUS...MOVING NORTH AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RISING CITY AROUND 530 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.
&&
LAT...LON 4139 9737 4138 9729 4138 9714 4109 9725
4108 9736
TIME...MOT...LOC 2215Z 186DEG 13KT 4114 9734
WIND...HAIL <50MPH 1.75IN
$$
CHERMOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:12 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 21, 2:12 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 212 PM CDT SAT MAY 21 2011 .DISCUSSION... MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY THROUGH THE EARLY EVENING HOURS. LATEST WATER VAPOR IMAGERY SHOWED A CLOSED MID TROPOSPHERIC LOW SPINNING OVER WESTERN SOUTH DAKOTA. SEVERAL IMPULSES WERE ROTATING AROUND THE MAIN LOW. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED A FAIRLY COMPLEX PATTERN. A 996 LOW PRESSURE CENTER WAS OVER EXTREME SOUTHWEST NORTH DAKOTA WITH AN OCCLUDED FRONT CURVING EAST AND THEN SOUTH OF THE LOW INTO ANOTHER LOW OVER WESTERN KANSAS. DEWPOINTS IN THE LOCAL AREA WERE MOSTLY IN THE 50S TO LOWER 60S...WITH SOME DRIER AIR LOCATED TO THE WEST IN CENTRAL NEBRASKA. 12Z OAX SOUNDING SHOWED A FAIRLY STEEP MID LEVEL LAPSE RATE. LAPS DATA SHOWED VERY LITTLE CONVECTIVE INHIBITION WITH 500 METER MIXED LAYER CAPE VALUES MOSTLY FROM 1500 TO 2200 J/KG. EXPECT SCATTERED STORMS TO INITIATE OVER OUR AREA AND THEN TRACK EAST OR NORTHEAST OUT OF OUR AREA. SOME SEVERE STORMS ARE EXPECTED...WITH LARGE HAIL THE MAIN RISK. OTHERWISE...EXPECT COVERAGE OF PRECIPITATION TO DECREASE AFTER 1 AM TONIGHT AND ONLY HAVE LOW POPS FOR PARTS OF THE AREA. SLIGHTLY DRIER AIR SHOULD WORK INTO THE AREA OVERNIGHT AS WINDS TURN TO SOUTHWEST. HAVE LOWS MOSTLY IN THE MID AND UPPER 50S...WITH SOME LOWER 50S WEST OF HIGHWAY 81. SUNDAY...500 MB LOW SHOULD TRACK FROM SOUTH DAKOTA INTO MINNESOTA AND IT APPEARS OUR AREA WILL NOT BE QUITE AS ACTIVE. LAPSE RATES DO NOT LOOK AS STEEP AND 850 MB DEWPOINTS SHOULD GENERALLY BE LOWER. DID HOLD ONTO A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE AFTERNOON...ALTHOUGH RAIN CHANCES SHOULD BE HIGHER TO OUR NORTH... EAST AND SOUTH. REALLY DID NOT MAKE MANY CHANGES FARTHER OUT...SINCE PREVIOUS GRIDS LOOKED GOOD. GFS SEEMED TO BE THE ODD MODEL OUT IN REGARDS TO THE CHANCE FOR SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH WEDNESDAY. IN GENERAL...WENT CLOSER TO THE WETTER SOLUTION SUGGESTED BY THE 00Z ECMWF. DID ADJUST RAIN CHANCES A BIT FOR WEDNESDAY NIGHT...SINCE SYSTEM APPEARS SLOWER THAN PREVIOUS RUNS. CONFIDENCE ON DETAILS BEYOND WEDNESDAY IS NOT VERY HIGH...WITH DIVERGING MODEL SOLUTIONS. 00Z ECMWF HAD A MUCH STRONG 500 MB RIDGE OVER THE ROCKIES COMPARED TO THE 12Z GFS. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS TIGHTLY WOUND UPPER LOW VERY EVIDENT ACROSS CENTRAL NEBRASKA THIS AFTERNOON. THIS SYSTEM WILL CONTINUE TO PUSH MAINLY MID LEVEL CLOUDS AND LIGHT SHOWER ACTIVITY INTO THE KOFK REGION THROUGH 21Z. AFTER 21Z LOOK FOR CB DEVELOPMENT EVENTUALLY EVOLVING INTO THUNDERSTORMS. ALL THREE TAF SITES WILL LIKELY HAVE THUNDERSTORMS IN VICINITY BETWEEN 21Z AND 02Z PRODUCING ISOLATED MVFR AND IFR CONDITIONS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...MEYER
Hazardous weather outlook, May 21, 4:35 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 435 PM CDT SAT MAY 21 2011 IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065-066-088>090-092-221100- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE- HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MONONA IA- MONTGOMERY IA-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-SARPY- SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 435 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING. THE MAIN HAZARD APPEARS TO BE LARGE HAIL. STORMS SHOULD DECREASE IN COVERAGE BEFORE MIDNIGHT. THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR PARTS OF THE AREA SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SUNDAY EVENING. AN UNSETTLED WEATHER PATTERN IS EXPECTED TO BE IN PLACE FROM MONDAY AFTERNOON THROUGH WEDNESDAY. LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER SOUTHEAST NEBRASKA. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE STORMS FROM MONDAY THROUGH WEDNESDAY...BUT THE SEVERE THREAT IS HIGHER SOUTH OF THE LOCAL AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...BUT SHOULD NOT BE NEEDED OVERNIGHT OR SUNDAY. IAZ079-090-NEZ067-068-078-091-093-221100- CASS-FREMONT IA-MILLS IA-NEMAHA-OTOE-RICHARDSON-SALINE- 435 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING. THE MAIN HAZARD APPEARS TO BE LARGE HAIL. STORMS SHOULD DECREASE IN COVERAGE BEFORE MIDNIGHT. THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR PARTS OF THE AREA ON SUNDAY...BUT THE SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. MODERATE FLOODING IS OCCURRING ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE DOWNSTREAM THROUGH RULO. MINOR FLOODING OF THE MISSOURI RIVER WILL CONTINUE FROM AROUND PLATTSMOUTH TO NORTH OF BROWNVILLE. FLOODING IS ALSO OCCURRING IN PARTS OF SALINE COUNTY FROM THE BIG BLUE RIVER AND TURKEY CREEK. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SUNDAY EVENING. AN UNSETTLED WEATHER PATTERN IS EXPECTED TO BE IN PLACE FROM MONDAY AFTERNOON THROUGH WEDNESDAY. LOCALLY HEAVY RAIN IS POSSIBLE MAINLY ACROSS SOUTHEAST NEBRASKA. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE STORMS FROM MONDAY THROUGH WEDNESDAY. FLOODING SHOULD CONTINUE ALONG THE MISSOURI RIVER FROM PLATTSMOUTH DOWNSTREAM TO RULO. FLOODING IS GENERALLY EXPECTED TO DECREASE THROUGH MONDAY IN SALINE COUNTY. IF ANY ADDITIONAL RAINFALL OCCURS... CURRENT FLOODING COULD INCREASE IN COVERAGE AND INTENSITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...BUT SHOULD NOT BE NEEDED OVERNIGHT OR SUNDAY. MILLER
In the hours before
Local storm report, May 21, 3:29 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
329 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FUNNEL CLOUD 2 N ROGERS 41.49N 96.92W
05/21/2011 COLFAX NE LAW ENFORCEMENT
NUMEROUS REPORTS OF A FUNNEL CLOUD. WAS VISIBLE FROM MANY
DIRECTIONS FROM MANY MILES AWAY. POSSIBLE TOUCHDOWN BUT
NOT CONFIRMED AT THIS TIME.
&&
JMEYERLocal storm report, May 21, 4:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
445 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLOOD PLATTSMOUTH 41.01N 95.89W
05/21/2011 CASS NE LAW ENFORCEMENT
ABOUT 2 INCHES OF WATER REPORTED TO BE ON DOCK ROAD EAST
OF PLATTSMOUTH NEAR THE BOAT DOCK.
&&
THIS IS DUE TO HIGH WATER FROM THE MISSOURI RIVER.
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:41 PM CDT | Flash Flood Warning | OAX | Boone | 5 hr |
| May 21, 2:23 AM CDT | River Flood Warning | OAX | Saline | 32 hr |
| May 21, 2:20 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 40 min |
| May 21, 2:34 PM CDT | Tornado Warning | OAX | Butler, Colfax, Dodge, Saunders | 17 min |
| May 21, 2:56 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 25 min |
| May 21, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 27 min |
| May 21, 5:21 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 39 min |
| May 21, 5:27 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 48 min |
| May 21, 5:54 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte, Stanton | 51 min |
| May 21, 6:04 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 26 min |
| May 21, 6:20 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 40 min |
| May 21, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 24 min |
| May 21, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte, Stanton | 49 min |
| May 21, 6:31 PM CDT | Tornado Warning | OAX | Butler | 29 min |
| May 21, 6:44 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Wayne | 33 min |
| May 21, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Wayne | 45 min |
| May 21, 6:50 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 40 min |
| May 21, 6:51 PM CDT | Tornado Warning | OAX | Butler, Saunders | 24 min |
| May 21, 6:57 PM CDT | Flash Flood Warning | OAX | Butler | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.